Declaration of interest None.
Neuroleptic malignant syndrome (NMS) is a rare but potentially fatal adverse event associated with the use of antipsychotics. Although atypical antipsychotics were initially considered to carry no risk of NMS, reports have accumulated over time implicating them in NMS causation. Almost all atypical antipsychotics have been reported to be associated with NMS. The clinical profile of NMS caused by certain atypical antipsychotics such as clozapine has been reported to be considerably different from the NMS produced by typical antipsychotics, with diaphoresis encountered more commonly, and rigidity and tremor encountered less frequently. This article briefly discusses the evidence relating to the occurrence, presentation and management of NMS induced by atypical antipsychotics.
- © 2017 The Authors
This is an open-access article published by the Royal College of Psychiatrists and distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.